MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HFN 10MMX20CM LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HFN 10MMX20CM LEFT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71701020L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Deformity/ Disfigurement (2360)
Date of Event 03/27/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, after a primary trauma surgery had been performed on the patient's left hindfoot on (b)(6) 2010, in which a hfn 10mm x 20xm left nail was implanted with three screws placed across the proximal tibial (x1), distal talar (x1) and distal transverse (x1) region to treat a post-traumatic ankle and subtalar arthritis, the patient required an additional distal tibial osteotomy to treat a midfoot equinus deformity on (b)(6) 2012.During this procedure, all implants were removed as the patient was experiencing some pain.There is no confirmation on whether additional devices were implanted in exchange.A complete fusion was achieved and confirmed by x-ray assessment 12 weeks postoperatively, although it is unknown if the reported time frame is related to the primary surgery or to the additional intervention performed.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf) where anonymized data summarizing outcomes were gathered; therefore, additional information is not known and it is not possible to collect it.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The contribution of the device to the reported event could not be corroborated.The clinical/medical investigation concluded that, no relevant supporting clinical information could be provided to assist with this clinical investigation as the data collected from the post-market clinical follow up activity (pmcf) was anonymous.The patient's current condition is unknown and the patient impact beyond the reported events could not be determined based on the limited information provided.Therefore, based on insufficient information, a thorough clinical assessment cannot be performed at this time.Should any additional clinical information be provided this complaint will be re-evaluated.A review of complaint history revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.The instructions for use documents revealed this failure mode was previously identified.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to procedural/user error, surgical complication or patient medical history.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HFN 10MMX20CM LEFT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12790897
Report Number1020279-2021-08021
Device Sequence Number4005758
Product Code HSB
UDI-Device Identifier03596010542489
UDI-Public03596010542489
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K043052
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71701020L
Device Catalogue Number71701020L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2021
Supplement Date Received by Manufacturer01/28/2022
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date01/31/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN TRIGEN HINDFOOT FUSION NAIL IMPL; UNKN TRIGEN HINDFOOT FUSION NAIL IMPL; UNKN TRIGEN HINDFOOT FUSION NAIL IMPL
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR
Patient SexFemale
Patient Weight120 KG